Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Medications & Prescription Treatment

Sumatriptans and hair loss?

  • By LadyMedusa

    Read an article on Facebook stating that some meds might cause hair loss. Now I’m wondering if that’s happening to me.

    I take sumatriptan (50 mg) when my pain phase starts. Usually twice a month. It has happened that I’ve taken it 3-4 times the few times it didn’t kick my migraines. I’m not sure how long I’ve been on them.. maybe a year, maybe more?

    The last 6-7 months I’ve noticed much thinning in my hair. I’m almost shedding as much as my cats, and get a handful of hair in my hand if I run it trough my hair.

    Anyone else? Did it come back after you switched medications?
    It could be from stress as well. Feel like I’m choosing between 4 days of pain and nausea or baldness :s. It’s a loose loose situation.

    reply
  • By Tea-leaf

    I took sumatriptan in various doses and preparations for 20 years, and had no idea there was any link to hairloss. It’s not a side effect I’ve experienced.

    Is there any chance your hair is shedding normally, but that you’re noticing it more because of concerns or is it that bad? I’m seeing a lot of shedding and I’m worried it’s due to my Cefaly device as it happens, so I absolutely empathise!

    Maybe ask a hairdresser to check your scalp and they can also see the volume of hair lost when they brush your hair through?

    reply
    • By Nancy Harris Bonk Moderator

      Hi Tea-leaf,

      Thank you for sharing your thoughts with us. I’ve not heard Cefaly and hair loss being an issue, and in addition I use mine every night. My hair loss issues began a number of years before I started using it.

      I forgot to mention to LadyMedusa I use Biotin to help with hair loss. Something to discuss with the doctor?

      Wishing you a low pain day,
      Nancy

      reply
  • By Nancy Harris Bonk Moderator

    Hi LadyMedusa,

    I understand how frustrating hair loss can be. Mine has been thinning for a number of years and I hate it.

    It is true that some medications can make this a problem, but I’ve not seen that with triptans. If you take other medications, you may want to check that out.

    The other thought is to have your thyroid checked. Hair loss and a whole host of other symptoms can be associated with a thyroid issue. And it’s not uncommon for people with migraine disease to have comorbid thyroid problems, I know I do. Here is an article on this topic that may help; https://migraine.com/blog/migraine-triggers-and-co-morbidities-thyroid-disease-part-1/ and https://migraine.com/blog/migraine-triggers-and-co-morbidities-thyroid-disease-part-2/.

    I hope this helps!
    Nancy

    **** You may want to talk with your doctor about taking Biotin to help with hair loss.

    reply